West Virginia, 2013

Damaging Wind and Lightning Strike in West Virginia, April 16, 2013

April 16, 2013 · NWS RLX · 2 events in 2 counties and zones

Convection broke out during the afternoon, ahead of a cold front moving southeast through Ohio. The showers and thunderstorms moved southeast into West Virginia during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Convection broke out during the afternoon, ahead of a cold front moving southeast through Ohio. The showers and thunderstorms moved southeast into West Virginia during the evening. As the convection matured, some stronger wind gusts occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 16, 5:59 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Apr 16, 5:59 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
659 PM EDT TUE APR 16 2013

.SYNOPSIS...
DIURNAL SHOWERS AND STORMS THROUGH THURSDAY AFTERNOON IN WARM
SECTOR. STRONG COLD FRONT CROSSES FRIDAY. HIGH PRESSURE BRINGS
SEASONABLY COOL WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
IN AN EARLY EVENING UPDATE...WAS A BIT SLOWER INCREASING POPS IN
WV...BUT BROUGHT POPS FURTHER SOUTH LATER THIS EVENING.  ALSO LEFT
CHANCE POPS THRU THE LATE NIGHT...IN THE WAKE OF THE EVENING
CONVECTION... EVEN DOWN INTO HTS-CRW-BKW.  SOUTH OF THE FRONT.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
BOTH NAM AND GFS SHOW PRECIP DEVELOPING IN THE WARM SECTOR THURSDAY
AFTERNOON...UNDER STRONG MOISTURE ADVECTION FROM THE GULF OF MEXICO.
OPTED TO INCREASE POPS FOR THIS TIME FRAME DUE TO INFLUX OF MOISTURE
COMBINED WITH A WEAK UPPER LEVEL SHORTWAVE RIDING SW TO NE ACROSS
THE CWA. DID LOWER TEMPS A DEGREE OR TWO WITH EXTRA CLOUDS
AROUND...STAYING PRETTY CLOSE TO A MAV/MET BLEND. AFTER SOUTHERLY
WINDS ON THURSDAY...WILL GET SOME TURNING BACK TO SE OVERNIGHT INTO
FRIDAY. LIKE THE SYSTEM LAST WEEK...THIS MAY ROB SOME MOISTURE DUE
TO DOWNSLOPING...WITH DEWPOINTS ON FRIDAY ONLY IN THE LOW TO MID
50S. SHOULD THE DOWNSLOPING TURN OUT TO BE STRONGER...AGAIN LIKE
LAST WEEK...THESE VALUES WILL BE TO HIGH. ALL OF THIS PUTS SOME
UNCERTAINTY INTO POPS WITH THE IMPACT OF COLD FRONT PASSAGE ON
FRIDAY...AND ESPECIALLY THE CHANCE OF STRONG TO SEVERE
THUNDERSTORMS. THE COLD FRONT SHOULD PUSH THROUGH FRIDAY
AFTERNOON...AT FAIRLY IDEAL DIURNAL TIMING FOR CONVECTION...HOWEVER
MOISTURE MAY BE A LIMITING FACTOR. AT ANY RATE...CONTINUED LIKELY
SHOWERS AND THUNDERSTORMS FOR FRIDAY...ALTHOUGH DID SLOW PROGRESSION
AN HOUR OR TWO COMPARED TO PREVIOUS FORECAST.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
COLD FRONT CLEARS FRI NIGHT WHICH WILL USHER IN ANOTHER COOL SHOT
FOR THE WEEKEND. GFS HINTING AT SOME AFTN SHRA ON SAT. WILL LEAVE
CAA INSTABILITY SHRA OUT OF GRIDS SAT AFTN WITH JUST A PINCH OF
MOISTURE ARND H85 NOTED ON MDL SOUNDINGS. WILL PLAY UP THE FLAT
STRATOCU THOUGH...ESPECIALLY ACROSS SE OH AND N WV. WEAK SFC HIGH
BUILDS IN OVERNIGHT WITH DIURNAL CLDS DISSIPATING. GUIDANCE COMING
IN ON THE COLD SIDE FOR SUNDAY MORNING WITH BOTH ECMWF AND GFS
SHOWING FROST CONCERNS WITH FREEZE POTENTIAL N MTNS. FROST/FREEZE
PROGRAM HAS NOT STARTED YET THOUGH...WITH GREENING JUST NOW
SHOWING DOWN HERE IN LWR ELEVATIONS. WILL LEAVE OUT OF WX GRIDS
AND HWO FOR NOW GIVEN PROGRAM HAS NOT STARTED YET OUTSIDE OF THE
MTNS.

WARMING TREND COMMENCES NEXT WEEK WITH MODEST WAA. A COASTAL MAY
FORM EARLY NEXT WEEK BUT NOT EXPECTING ANY IMPACTS ATTM.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
MAIN TREND - LEAVING CONVECTION LINGERING LONGER IN CENTRAL AND
SOUTHERN COUNTIES LONGER INTO THE NIGHT...THROUGH FIGURING ON
WEAKENING INTENSITY AFTER 02Z.

HAVE PREFRONTAL CONVECTION MOVING EAST AND SINKING SOUTH 00Z TO
04Z.  WILL INCREASE CHANCES OF THUNDER FOR HTS-CRW CORRIDOR...WITH
THE LINGERING INSTABILITY OVER KENTUCKY.  CEILINGS 2 TO 3 THSD FT
AND VSBY BRIEFLY AOB 3 MILES IN STRONGER EVENING CONVECTION.

WILL ALSO LOWER CEILINGS BEHIND FRONT...REACHING AROUND 2 THSD FT
DOWN TO PKB-CKB CORRIDOR 06Z TO 14Z...BEFORE LIFTING AGAIN.  HAVE
LOW CONFIDENCE IN CEILING HEIGHTS UNDER THE SHALLOW FRONTAL
INVERSION.

ALSO LEFT THE POSSIBILITY OF SHOWERS AND EVEN THUNDER ACROSS CENTRAL
AND SOUTHERN COUNTIES DURING THE LATE NIGHT...SOUTH OF THE FRONT.

HAVE SCATTERED TO BROKEN CLOUDS LIFTING INTO 3 TO 4 THSD FT AGL 15Z
THROUGH THE AFTERNOON...WITH POSSIBILITY OF SCATTERED CONVECTION IN
WARM SECTOR 18Z WEDNESDAY TO 00Z THURSDAY.

AFTER 12Z...BACK INTO THE WARM SECTOR WITH GENERALLY VFR CU AND
WIDELY SCATTERED SHOWERS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...

FORECAST CONFIDENCE...LOW TO MEDIUM.

ALTERNATE SCENARIOS: DEVELOPMENT OF LOW CLOUDS NORTH OF FRONT IN
QUESTION.  LOW CLOUDS MAY COME FURTHER SOUTH THAN FORECAST...TO
INCLUDE HTS.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EDT 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    M    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    M    M    M    M    M    H    H    H    M    M    M
CKB CONSISTENCY  H    H    H    M    M    M    H    H    H    M    M    H

AFTER 00Z THURSDAY...
IFR POSSIBLE WITH PREFRONTAL AND FRONTAL CONVECTION FRIDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JMV/MZ
NEAR TERM...KTB
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...KTB
Hazardous weather outlook, Apr 16, 7:31 PM EST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
831 PM EDT TUE APR 16 2013

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
180045-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
831 PM EDT TUE APR 16 2013

...SEVERE THUNDERSTORM WATCH 111 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ024>026-033>040-046-047-180045-
DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
831 PM EDT TUE APR 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 16, 6:44 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
744 PM EDT TUE APR 16 2013

OHZ076-WVZ009>011-019-170045-
PLEASANTS WV-RITCHIE WV-TYLER WV-WASHINGTON OH-WOOD WV-
744 PM EDT TUE APR 16 2013

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN
RITCHIE...NORTHERN WOOD...PLEASANTS...TYLER AND WASHINGTON
COUNTIES...

AT 742 PM EDT...THESE THUNDERSTORMS WAS LOCATED NORTH OF
BELPRE...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

IF ANY OF THESE STORMS INCREASE IN INTENSITY...A SHORT-FUSED
THUNDERSTORM MAY BE NEEDED.

THESE STORMS WILL IMPACT THE FOLLOWING INTERSTATES...I-77 BETWEEN MILE
MARKERS 1 AND 16 IN OHIO...AND BETWEEN MILE MARKERS 176 AND 186 IN
WEST VIRGINIA.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3960 8134 3961 8125 3958 8125 3957 8103
      3932 8086 3923 8170 3942 8177 3959 8153
      3959 8149 3962 8148 3964 8146

28
Local storm report, Apr 16, 7:13 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
813 PM EDT TUE APR 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND GST     2 SW ALBANY             39.21N  82.22W
04/16/2013  M46 MPH          ATHENS             OH   AWOS

&&

EVENT NUMBER RLX1300566

JM
Special weather statement, Apr 16, 7:22 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
822 PM EDT TUE APR 16 2013

OHZ075-076-085-086-WVZ007>010-014>019-029-170100-
ATHENS OH-CALHOUN WV-GALLIA OH-GILMER WV-JACKSON WV-KANAWHA WV-
MASON WV-MEIGS OH-PLEASANTS WV-PUTNAM WV-RITCHIE WV-ROANE WV-
WASHINGTON OH-WIRT WV-WOOD WV-
822 PM EDT TUE APR 16 2013

...STRONG THUNDERSTORMS WILL AFFECT CALHOUN...EAST CENTRAL GALLIA...
EASTERN MEIGS...JACKSON...MASON...NORTHEASTERN KANAWHA...NORTHEASTERN
PUTNAM...PLEASANTS...RITCHIE...ROANE...SOUTHEASTERN ATHENS...
SOUTHWESTERN WASHINGTON...WESTERN GILMER...WIRT AND WOOD COUNTIES...

AT 818 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE FROM 8
MILES NORTHWEST OF BELPRE TO FORKED RUN STATE PARK TO 7 MILES
SOUTHEAST OF POINT PLEASANT...MOVING SOUTHEAST AT 50 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-77 BETWEEN MILE
MARKERS 116 AND 182 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 12
AND 33.

IF ANY OF THE INDIVIDUAL STORM CELLS IN THIS LINE INCREASE IN
INTENSITY...A SHORT-FUSED WARNING MAY BE NEEDED.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3927 8091 3889 8089 3869 8100 3863 8106
      3848 8127 3842 8134 3876 8227 3915 8192
      3940 8184

28
Local storm report, Apr 16, 7:24 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
824 PM EDT TUE APR 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             WESTWOOD                38.48N  82.68W
04/16/2013  E0.25 INCH       BOYD               KY   EMERGENCY MNGR

0821 PM     TSTM WND GST     WESTWOOD                38.48N  82.68W
04/16/2013  E45 MPH          BOYD               KY   EMERGENCY MNGR

&&

EVENT NUMBER RLX1300567
EVENT NUMBER RLX1300568

JM
Local storm report, Apr 16, 7:26 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
826 PM EDT TUE APR 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     LIGHTNING        ASHLAND                 38.46N  82.64W
04/16/2013                   BOYD               KY   EMERGENCY MNGR

            LIGHTNING STRUCK RESIDENCE AT 4TH AVE AND FOREST IN
            ASHLAND.

&&

EVENT NUMBER RLX1300569

JM
Local storm report, Apr 16, 7:31 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
831 PM EDT TUE APR 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             IRONTON                 38.53N  82.68W
04/16/2013  E0.25 INCH       LAWRENCE           OH   PUBLIC

&&

EVENT NUMBER RLX1300570

JM

The radar

The Charleston,WV radar (KRLX), 63 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Cabell

When
April 16, 7:50 PM EST
Where
Cabell County, 1 mi ESE of Huntington
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
38.416, -82.432

Lightning struck the electric box on the side of a house. A fire was ignited.

Thunderstorm Wind, Kanawha

When
April 16, 8:22 PM EST
Where
Kanawha County, (Crw) Yeager Arpt
Measured
53 kt (61 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
38.370, -81.600

The wind gusted to 61 mph. A few trees and large branches were blown down.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434821, 434820.